Cholesterol Home > Pravachol and Memory Loss
Limited research has been conducted on the link between Pravachol and memory loss. However, memory loss has been reported as a rare side effect of Pravachol -- it occurs in less than 1 percent of people. Because this happens so infrequently with Pravachol use, however, it is difficult to determine whether the side effect is actually caused by the medicine itself or another factor.
While most people tolerate Pravachol® (pravastatin sodium) well, side effects can occur. For people taking Pravachol, memory loss (known medically as amnesia) is a rare side effect that occurs in less than 1 percent of people. Because this occurs so infrequently, however, it is difficult to know whether the memory loss is caused by Pravachol or something else.
Little research has been conducted on Pravachol (or statins in general) and its effect on memory loss and other brain conditions. Furthermore, the research that has been done is conflicting. For example, some studies have shown that people taking statins have a lower chance of developing dementia. Other studies have shown no benefit.
In medical journals, there have been a number of isolated reports of memory loss in people taking statins. However, this number is small compared to the number of people taking statins. Therefore, it is difficult to determine whether the memory loss is because of statins such as Pravachol or something else.
For people on Pravachol, memory loss appears to happen infrequently. Make sure to talk with your healthcare provider or pharmacist if you have concerns about this. Also, keep in mind that it is not possible for your healthcare provider to know whether you will have a side effect with a medicine that you have never taken before. Therefore, if you notice any memory loss while taking Pravachol, talk to your healthcare provider. He or she may recommend adjusting the Pravachol dosage or switching to another cholesterol medication.